Heroin is known to be one of the most difficult drugs to withdraw from, making heroin detox at a treatment facility a necessary step in some cases before a person can begin treatment.
Everyone is different, but in general, it can take about seven to ten days to get through the acute symptoms of heroin detox.
After detoxification, a person may continue their heroin addiction treatment at an inpatient or outpatient rehab center. Treatment plans may include support groups and dual diagnosis care.
Heroin Detox Timeline
Heroin drug addiction often requires an uncomfortable period of the body adjusting to life without drug use.
Heroin detox is different for everyone, but the general withdrawal timeline from the last use of the drug looks like the following.
The First 48 Hours
During the first two days from the last dose, people detoxing from heroin will begin to experience the first symptoms of heroin withdrawal.
Days Three To Five
During this period people will experience acute withdrawal symptoms. These symptoms may include insomnia, cold sweats, diarrhea, fever, extreme muscle and bone pain, and more.
Six Days And Beyond
After about a week, people who detox from heroin will start to experience a lessening of symptoms, although they may likely experience periods of intense drug cravings.
At this point, people can begin to focus on long-term recovery by beginning other treatments such as behavioral therapy and co-occurring disorder care.
Factors That Affect How Long Heroin Detox Lasts
The biggest factor that affects how long heroin detox lasts is how severe a person’s heroin use disorder is. A severe, long-term heroin addiction will likely lead to a more severe detox period.
As people go through a monitored medical detox, healthcare workers will track their symptoms’ severity using a diagnostic tool called SOWS (short opioid withdrawal scale).
Assigning a corresponding number to mild, moderate, or severe symptoms, a doctor will be able to place their withdrawal on a scale of severity and prescribe the appropriate medication.
What Does Heroin Detox Feel Like?
The general consensus is that withdrawing from heroin without a medical detox program can feel like a really bad case of the flu.
Physical symptoms of heroin withdrawal may include:
- runny nose
- watery eyes
- hot and cold flashes
- muscle aches
- stomach cramps
Mental health symptoms of withdrawal may include anxiety, agitation, and insomnia.
Is It Safe For Someone To Detox From Heroin On Their Own?
Heroin detox in and of itself is not life-threatening, but it can result in life-threatening complications from heroin withdrawal symptoms.
These complications can include severe dehydration and aspirated pneumonia. Withdrawal can be made more severe by heroin-related health conditions such as hepatitis, liver damage, and HIV/AIDs.
There are also mental health complications that may develop, such as depression and suicidal thoughts.
Medications Used During Heroin Detox
Medical detox from heroin can happen in both inpatient and outpatient treatment centers and can alleviate many of the side effects of withdrawal by using medication.
One of the most common medications that providers may use during heroin detoxification is clonidine.
Clonidine is an adrenergic agonist that can alleviate:
- muscle spasm
- abdominal cramps
Medical detox may also use buprenorphine (Suboxone), methadone, or codeine phosphate. These drugs interact with the opioid receptors in the brain to alleviate symptoms of withdrawal.
Some of these medications can be used to alleviate cravings for heroin after detox has finished. For example, naltrexone can be used as a medication-assisted treatment (MAT) for heroin abuse.
Dangers And Risks Of Continued Heroin Use
Opiate substance abuse comes with many risks and dangers, including withdrawal, addiction, and overdose.
Heroin is a highly addictive substance that can soon become a controlling and all-consuming disorder.
The body builds up a tolerance to heroin or other powerful opioids quickly, resulting in the need to take more of the drug to achieve the same high.
Risk Of Overdose
Needing to take more of the drug each time you use it can lead to increased toxicity and a heroin overdose.
Other factors that may lead to a heroin overdose include mixing heroin with other central nervous suppressants such as alcohol or benzodiazepine drugs.
Oftentimes, drug dealers may cut heroin with other powerful opioids such as fentanyl to increase profit margins. Ingesting heroin with fentanyl can easily lead to a fatal overdose.
Find Treatment For Heroin Abuse Or Addiction Today
If you are battling heroin abuse or other substance use disorders, you can find behavioral health treatment options today.
Call DetoxRehabs.net to see how we can assist you or your loved ones in the recovery process.Article Sources
- National Center for Biotechnology Information
- National Center for Biotechnology Information
- National Institute on Drug Abuse (NIDA)
- National Library of Medicine: MedlinePlus
- Substance Abuse and Mental Health Services Administration (SAMHSA)